According to a recently conducted review of cohort and nested case-control studies, the risk of both Achilles tendon and bicep tendon rupture is increased with administration of fluoroquinolones, however, the attributable risk is actually low.
The review aimed to determine the relative, absolute, and attributable risk of tendon rupture associated with fluoroquinolone, as well as concomitant corticosteroid use. The studies included patients from the United Kingdom Clinical Practice Research Datalink Gold who received fluoroquinolones.
“We estimated the excess risk (cohort analysis) and odds ratios (ORs) (case control) of tendon rupture by fluoroquinolone (current, recent and past use vs unexposed) and corticosteroid (current vs unexposed) use,” the study authors explained.
Of the total 740,926 fluoroquinolone users identified, 3957 cases of tendon rupture were reported. Findings revealed a low excess risk of any tendon rupture (3.73 per 10,000 person-years (PY); 95% CI: 2.08-5.39) as well as Achilles tendon rupture (2.91 per 10,000 PY; 95% CI: 1.71-4.11) due to current fluoroquinolone use. However, it was found that the excess risk for any tendon rupture was significantly increased in patients receiving concomitant fluoroquinolone and corticosteroid therapy compared to patients receiving corticosteroid monotherapy (21.2 per 10,000 PY; 95% CI: 11.3-31.2).
The study authors also reported, “In the case‐control, OR (95% CI) among current fluoroquinolone users versus unexposed patients was elevated: any tendon rupture 1.60 (1.22‐2.09), Achilles tendon 2.71 (1.76‐4.17) and bicep tendon 1.53 (0.85‐2.73).” Data analysis also found the risk of any tendon rupture was increased in females (OR: 2.27; 95% CI: 1.54, 3.34), patients >60 years old (OR: 2.42; 95% CI: 1.74-3.37), and those using corticosteroids concomitantly (OR: 6.64; 95% CI: 3.99-11.1).
“We were able to identify the largest number of fluoroquinolone exposed cases of tendon rupture described to date and to also estimate the attributable and relative risk of fluoroquinolone-attributed tendon rupture,” the authors concluded, adding that the “use of steroids should be considered when prescribing fluoroquinolones, particularly to women and elderly patients (age 60+),” as an increased risk of tendon rupture was noted with concomitant use.
For more information visit BPSpubs.com.